“School of Mathematics”

Back to Papers Home
Back to Papers of School of Mathematics

Paper   IPM / M / 16338
School of Mathematics
  Title:   When an optimal dominating set with given constraints exists
1.  Omid Etesami
2.  Narges Ghareghani
3.  Pouyeh Sharifani (Joint with M. Habib, M.R. Hooshmandasl, and R. Naserasr)
  Status:   Published
  Journal: Theoretical Computer Science
  Vol.:  780
  Year:  2019
  Pages:   54-65
  Supported by:  IPM
A dominating set is a set S of vertices in a graph such that every vertex not in S is adjacent to a vertex in S. In this paper, we consider the set of all optimal (i.e. smallest) dominating sets S, and ask of the existence of at least one such set S with given constraints. The constraints say that the number of neighbors in S of a vertex inside S must be in a given set ρ, and the number of neighbors of a vertex outside S must be in a given set �?. For example, if ρ is , and �? is the nonnegative integers, this corresponds to �??
First, we consider the complexity of recognizing whether an optimal dominating set with given constraints exists or not. We show via two different reductions that this problem is NP-hard for certain given constraints. This, in particular, answers a question of [M. Chellali et al.,
-dominating sets in graphs, Discrete Applied Mathematics 161 (2013) 2885�??2893] regarding the constraint that the number of neighbors in the set be upper-bounded by 2. We also consider the corresponding question regarding �??total�?� dominating sets.
Next, we consider some well-structured classes of graphs, including permutation and interval graphs (and their subfamilies), and determine exactly the smallest k such that for all graphs in that family an optimal dominating set exists where every vertex is dominated at most k times. We also consider the problem for trees (with implications for chordal and comparability graphs) and graphs with bounded �??asteroidal number�?�.

Download TeX format
back to top
scroll left or right